Pulmonary edema refers to the collection of fluid in the pulmonary interstitial space and often times the alveoli. Since this condition can be life threatening, prompt recognition and therapy to stabilize the patient is of high priority. There are many etiologies for pulmonary edema to include cardiogenic (secondary to impaired left ventricular function), lung injury, sepsis, drug overdose, toxin exposure, disseminated intravascular coagulation, and neurogenic pulmonary edema. Although a full list of etiologies is much more extensive. Medications which may cause noncardiogenic pulmonary edema include cytosine arabinoside, mitomycin-C, opiates, salicylates, and terbutaline. The diagnosis of renal artery stenosis, usually bilateral, should be considered in cases of recurrent flash pulmonary edema of unknown etiology.
Cardiogenic pulmonary edema is the most common form encountered and results when left ventricular systolic function is impaired with resultant elevated left ventricular end diastolic pressure. This elevated pressure causes an increase in the pressures of the vasculature leading to the left ventricle mainly the pulmonary arterial system and on into the capillaries. This increased hydrostatic pressures in the pulmonary capillaries causes movement of intravascular fluid into the pulmonary interstitium and the collection of transudative (low protein content) fluid. Initially, the fluid may be reabsorbed via the lymphatic system but eventually the production is in excess of the capabilities of the lymphatics and symptoms develop as fluid accumulates. Right heart catheterization characteristically reveals an elevated pulmonary capillary wedge pressure.
Noncardiogenic edema occurs when pulmonary capillary permeability is compromised and an exudative (protein rich) fluid escapes into the surrounding pulmonary interstitial tissues. The causes of this type of edema are usually due to direct lung injury or systemic diseases. Pulmonary edema may also follow severe central nervous system injuries and in these cases is termed neurogenic pulmonary edema. When noncardiogenic pulmonary edema occurs as a medication side effect, systolic function is generally normal. Drug induced pulmonary edema usually occurs within hours of the administration of the offending agent. Pulmonary edema associated with the administration of salicylates, opiates, and terbutaline is usually reversable with discontinuation of the offending medication; whereas, a less favorable course may occur in patients who develop edema after therapy with cytosine arabinoside and mitomycin-C.
Heroin (diacetylmorphine) intoxication can result in pulmonary edema. The edema may be bilateral, unilateral, or rarely involve only one lobe. Patients who present for heroin intoxication should be kept for 24-hour observation to monitor for the development of late onset pulmonary edema. Supportive therapy should include intubation for severe hypoxemia or apnea.
Shortness of breath and respiratory distress are the most common presenting symptoms of pulmonary edema. There may be an associated cough and sputum, which may appear either white, clear, or pink and frothy. Patients are often anxious and prefer to either sit or stand as opposed to lying supine (a position which causes worsening of symptoms). Hypoxemia that is refractory to supplemental oxygen therapy is a common finding. Hypoxemia results as fluid-filled portions of the lung receive normal circulatory perfusion but inadequate ventilation resulting in decreased gas exchange. As this oxygen poor blood mixes with the circulation of adequately ventilated portions of the lung, a shunt effect takes place.
Radiographic findings are varied depending on the etiology of the edema. Cardiogenic edema may manifest radiographically as an enlarged heart, bronchial cuffing, Kerley’s lines, and perihilar haze. Noncardiogenic edema often manifests as random patches of edema.
The initial step in therapy is the administration of high-flow supplemental oxygen via face-mask, and in severe cases (PaO2< 60 mm Hg despite supplemental O2, symptoms of lethargy or obtundation, progressively rising PaCO2, or worsening acidosis), either continuous positive airway pressure (CPAP) or mechanical ventilation with positive end-expiratory pressure (PEEP) may be required. Patients with hypotension may require dopamine infusion (2.5-20 microgram/kg/min). If doses greater than 20 to 30 microgram/kg/min are required, consider starting norepinephrine infusion and decreaseing the dopamine infusion to approximately 10 microgram/kg/min. Once a systolic BP greater than 100 mm Hg has been consistently maintained, nitroglycerin therapy (reduces both preload and afterload by vascular dilation) should be administered. Pulmonary edema may be further treated with morphine sulfate (3-5 mg IV over 3 minutes-repeated Q 15 minutes X 3), lasix (decreases preload and fluid overload), and vasodilator therapy with intravenous nitroprusside. Preload may also be decreased by applying soft tourniquets to three of the four extremities. The tourniquets should be placed inches below the shoulder and groin. Every 15 minutes one of the tourniquets should be released and then placed on the tourniquet free extremity. If the above therapy is inadequate, systolic function may be enhanced with intravenous dobutamine therapy. When pulmonary edema is felt secondary to congestive heart failure, then treatment of the cardiac condition often results in resolution of the edema. Initially, diuretics and ACEI's or ARB's prove effective; however, nesiritide may be needed if a response is not noted after adequate does of an intravenous diuretic have been administered.